Leaders from pharmacy, medical and consumer organisations will gather in Canberra on Tuesday to explore how doctors and pharmacists can better cooperate to support patient care and safety.
PSA’s inter-professional collaboration summit was prompted by the Victorian Coroner’s recent report into the death of a man following complications of methotrexate toxicity, after he was prescribed a twice-daily 2.5 mg dose of methotrexate to treat psoriasis.
In handing down her findings, State Coroner Rosemary Carlin said the patient’s unnecessary death resulted from key failings of the pharmacist and prescribing doctor to work collaboratively to effectively resolve a prescribing error.
The dispensing pharmacist had called the GP to convey her extreme concern at the daily dose prescribed, who assured her the dose was correct.
‘Doctors and pharmacists should trust and respect each other, whilst retaining their independence. In dismissing her concerns, it appears that the GP did not afford the pharmacist the respect she deserved,’ Ms Carlin found.
‘In dispensing methotrexate despite her concerns, it appears that the pharmacist afforded the doctor too much respect, or at least lost sight of her role as an independent safeguard against inappropriate prescribing.’
PSA National President Dr Shane Jackson said the Coroner’s report highlighted the need for a more collaborative relationship between pharmacists and doctors that recognised their respective roles and responsibilities while also acknowledging their independence.
‘The summit will seek to develop a set of principles to support respectful and collaborative practice between pharmacists and doctors,’ he said.
‘It is time to work together on key principles that underpin the collaborative relationship between pharmacists and doctors, particularly regarding the safe use of medicines, for the benefit of our patients.
‘We have invited other professional bodies to join the summit so together, we can empower pharmacists and doctors to meet their duty of care in regards to patient safety.’